advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Pasadena, Texas, USA:

I have had type 2 diabetes for 32 years, and have been on Glucophage, Avandia [rosiglitazone] and 70/30 insulin for several years. However, last month I went into what is called metformin-induced lactic acidosis shock. I almost died so I want to know if there are any after effects I will now have. Is there anyone you know who has had this happen them and come out okay? Why did this happen? my kidney function is okay, and my doctors knew of heart disease since they have treated me for this also for years. I just don't know or understand what went really wrong with me.

Answer:

Lactic acidosis has been described as a side-effect of taking Glucophage [metformin]. Usually, there is a previous condition that allows the build-up of metformin in the body that is responsible for the lactic acidosis. These conditions include poor kidney function, heart failure, and liver disease. I am not in a position where I can tell you whether you have one of those conditions.

Lactic acidosis is a very serious condition that results in high levels of an acid in the blood. It can be life-threatening. However, there are other causes of lactic acidosis that are not related to metformin, and they usually involve poor blood perfusion of an extremity or organ. It is not unheard of, just very uncommon.

JTL

[Editor's comment: It's been said that lactic acidosis is fatal half of the time, so there obviously are a large number of survivors also. I have not seen any specific information that describes the aftereffects of surviving lactic acidosis, but I would think that the underlying conditions (heart disease or kidney disease) would have a major impact on the quality of survival. Clearly, it would be very risky to continue the use of metformin in a case such as yours, for fear of recurrence, and I doubt if your physicians would recommend trying it again! WWQ]

DTQ-20021011031901
Original posting 18 Oct 2002
Posted to Pills for Diabetes

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:38
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.